Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 25, NWS Charleston, SC

April 9, 1998Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 9, 1998, 3:11 AM EDT for Long County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 1998, 3:11 AM EDT (07:11 UTC)
Expired
Apr 9, 1998, 4:00 AM EDT
In force
49 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Long County, GA

The radar

The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:30 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 090711 RRA
SVRCHS
GAC183-090755-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
311 AM EDT THU APR 9 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LONG COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 400 AM EDT

* AT 305 AM...NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE ALTAMAHA
  RIVER... MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DONALD AT 320 AM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 AM EDT, 11 minutes earlier.

Area forecast discussion, Apr 9, 3:00 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER ERVICE CHARLESTON SC
300 AM EDT THU APR 9 1998

JUST WALKED IN THE DOOR. SORRY...NOT MUCH TO SAY. BUT...VERY QUICK
LOOK AT OBS...RADAR...SAT...ETC...PRELIMINARY PKG LUKS GOOD. WIND
ADV A DEFINITE TODAY WITH CURR CONDS ALONG THE CSTL CWA GUSTING AOA
25 MPH. WRKZFP LUKS FINE AND WL KEEP THIS SHORT AND GET THOUGHTS
TOGETHER FOR UPCOMING WRKCWF.

CAE...NEED HEADER FOR ERN SC ZONES DUE TO SEV TSTM WATCH 195...
LATEST DISC FROM MKC PROB UPGRADE TO TORN WATCH. JUST A REMINDER.

MJR

In the hours before

Local storm report, Apr 9, 1:16 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
116 AM EDT THU APR 09 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    NORTH CHARLESTON          SC   1 INCH HAIL
04/09/98   CHARLESTON                     NWS OBSERVED AT STATION
Local storm report, Apr 9, 1:26 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 AM EDT THU APR 09 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    WANDO                     SC   1.75 INCH HAIL
04/09/98   BERKELEY                       DISPATCH REPORT GOLF BALL
                                          HAIL

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:51 AM EDTTornado WarningCHSBryan, Bulloch, Effingham34 min
Apr 9, 6:19 AM EDTTornado WarningCHSLong, Tattnall31 min
Apr 9, 6:33 AM EDTTornado WarningCHSLiberty, Long32 min
Apr 9, 6:56 AM EDTSevere Thunderstorm WarningCHSBryan, Chatham34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.